How epilepsy drugs can cause foetal damage

 

Ever since the Thalidomide disaster - which resulted in many children being born with limb deformities - the risk of taking prescribed medication during pregnancy has been well recognised. Dr Muiris Houston reports.

The dangers are especially great in the first 14 weeks of pregnancy, when the bulk of organ formation takes place. Even later in pregnancy, medication should not be taken without medical advice.

But some women do not have a choice about taking medication, whether they are pregnant or not. If you are a diabetic, you cannot stop taking insulin. A woman with asthma must continue with inhalers and other medication if she is to avoid a serious attack.

At least drugs for these conditions are not teratogenic (harmful to the foetus). The same cannot be said for epilepsy medication, as the following reader's story illustrates.

A 27-year-old married woman, Eilís (not her real name) had been taking sodium valproate (Epilim) for a year before she became pregnant. She was advised to take folic acid at 5 milligrammes a day to reduce the risk of a congenital deformity and was reassured that it was reasonable to continue to take the anti-epilepsy drug.

A scan of the baby at three months showed no abnormality. However, a second scan, at six months into her pregnancy, showed the baby's head to be larger than normal and there appeared to be an abnormality of one of its hands.

Her baby was born by Caesarean section at full term. And while it breathed and responded normally, closer examination showed some deformities. The top of the baby's ears looked as if they were pressed downwards, its right thumb was malformed, being an appendage rather than a proper digit, and the left thumb was out of position. Eilís's baby had a pronounced forehead and a small flattened nose and its head was an abnormal shape.

Some days later, it was confirmed that the child had a mild version of "Sodium Valproate Syndrome".

Sodium valproate is a widely used and very effective anti-convulsant drug. However, the fact that it can cause foetal abnormalities has been known since the 1970s.

Initially, the link with neural tube defects such as spina bifida was established. More recently, the existence of a more subtle syndrome involving skeletal, cardiac, facial and central nervous system abnormalities has been described and given the name "Sodium Valproate Syndrome".

Studies have shown a direct link between the severity of the abnormalities and the dose of sodium valproate which the woman took during pregnancy. Further research is needed to establish the exact incidence of the syndrome.

Unfortunately, the problem is not confined to one single anti-convulsant. The term "foetal anti-convulsant syndrome" has also been coined to describe the doubling or trebling of the incidence of birth defects in the babies of mothers who took anti-convulsant drugs in pregnancy. The commonly prescribed anti-convulsants of the past - phenytoin, phenobarbitone, carbamezepine, as well as sodium valproate - can all give rise to problems in babies.

Research carried out in Birmingham compared the pregnancies of women on different epilepsy medication. Sixty women did not change their epilepsy medication during pregnancy; of these 11 gave birth to babies with deformities. However, of the 90 who changed to more modern drugs, none had an abnormal baby.

Although no one is sure of the exact mechanism for these wide-ranging deformities, taking folic acid is known to reduce the risk. Certainly, women with epilepsy, whether they are planning to become pregnant or not, should take 5 milligrammes of folic acid daily. And if you are planning a pregnancy, you should make an appointment to see an epilepsy specialist to discuss possible medication changes. Doctors should also review the medication taken by women of child-bearing age.

A study in the British Medical Journal of the care of women with epilepsy suggests the profession could do better. Less than a third of women had received pre-conception counselling and only 11 per cent took appropriate doses of folic acid. Part of the problem is that there are only 11 neurologists in the Republic, compared with a European norm - for a similar population - of 35. Dr Norman Delanty, an epilepsy specialist in Beaumount says: "Every pregnant woman with epilepsy should see a neurologist. However, this may not be feasible at present because of the severe shortage of consultant neurologists."

You should never abruptly stop epilepsy medication, as epilepsy can increase the risk of death in pregnancy. If you are pregnant and on one of the drugs listed in this article, see your family doctor in the first instance. There is also a National Epilepsy and Pregnancy Register at Beaumont Hospital, which can be contacted at Freefone 1800 320 820 Monday to Friday from 9 a.m. to 5 p.m.

  • Dr Muiris Houston can be contacted at mhouston@irish-times.ie

Messages can be left for him at 01-6707711, ext. 8511. He regrets he cannot reply to individual medical queries